Q: Depakote & Tianeptine
Two questions re Depakote ER (all depakote varieties, actually). One
question re different drug.
1. What can one do to minimize or eliminate flatulence?
2. What can one do to keep hair from falling out and texturally getting thinner
3. Is Tianeptine FDA approved? Is it worth a try if one experiences the above
much short-term memory
trouble on Depakote ER(1000 mg/day) and Celexa (20
Dear Mr. or Ms. C' --
Flatulence. Hmm. Not a huge problem for patients taking Depakote in
my experience (according to the manufacturer's data, it's in the 1% to 5%
frequency range). Could be they're not telling me, of course.
Or it could be that you also have another related problem associated with
flatulence, like irritable bowel syndrome (IBS; which could get better when the
memory part gets better, I think -- if the memory problem is associated with
continued mood/anxiety/sleep symptoms, which I hope is the case, because that
would mean there might be a pretty simple way to help in that respect, and thus
perhaps with IBS too if you have that). OR, it could be that you'd never
had a problem like this before and sure enough, whether it's been much of a
problem for other folks or not, it's clearly a problem for you on this
In that last case, I fear I've got nothing special to
offer (asking around on bipolar bulletin boards might lead you to something more
useful). There's the obvious "try a different medication" route,
but I'm sure that's not what you were asking about. Going on to one I
Hair falling out: very common, as you've probably
learned. Some people get really good results from taking a multivitamin
with selenium and zinc, as one can find in -- among others -- Centrum
Silver. Some people see no benefit at all, but other than cost there's not
too much to lose there.
And of Tianeptine: not approved. On the
internet, though (frightening). It's an antidepressant, I see.
Whoops, wrong idea there if you're already on Celexa. (and
ironically I note flatulence on the list of side effects...)
Now, getting a little more serious: you may be
familiar with the controversy about whether to use or continue antidepressants
in people with bipolar disorder. Here's my little essay on that
summarizing some literature there. In my view anyone who's still having
mood symptoms or cycling, or sleep problems, or maybe even memory problems,
deserves a trial on their mood stabilizers without an antidepressant on
board at the same time. Try talking with your doctor about that general
idea. You'll find more of my thoughts on treating with mood stabilizers on
BP II site, in
the treatment sections.
Published January, 2003